Illinois, 2024

Flood in Illinois, April 28, 2024

April 28, 2024 · NWS LOT · 1 event in 1 county or zone

Several hours of moderate to heavy rainfall during the night of the 27th into the morning of the 28th resulted in numerous instances flooding across the Rutland area in LaSalle County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Several hours of moderate to heavy rainfall during the night of the 27th into the morning of the 28th resulted in numerous instances flooding across the Rutland area in LaSalle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 28, 5:56 AM CST, 4 minutes earlier. Its key messages:

  • Waves of showers and thunderstorms through Monday. Localized flooding remains possible early this morning, and there is a low (~15%) chance for an isolated severe thunderstorm or two to occur later this afternoon or evening.
  • After a break on Tuesday, a stormy pattern returns midweek along with continued unseasonably warm temperatures.
Area forecast discussion, Apr 28, 5:56 AM CST, 4 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
656 AM CDT Sun Apr 28 2024

.KEY MESSAGES...

- Waves of showers and thunderstorms through Monday. Localized
  flooding remains possible early this morning, and there is a
  low (~15%) chance for an isolated severe thunderstorm or two
  to occur later this afternoon or evening.

- After a break on Tuesday, a stormy pattern returns midweek
  along with continued unseasonably warm temperatures.

&&

.DISCUSSION...
Issued at 356 AM CDT Sun Apr 28 2024

Through Monday:

It's been a rainy and stormy early morning for much of the area as a
low-level jet has been funneling a persistent stream of moisture our
way. MRMS and radar estimates indicate that, through 345 AM, between
about 1 and 2.5 inches of rain has fallen across a corridor from
the southwest Chicago suburbs towards Peoria, with lower totals
elsewhere. With the low-level jet still going strong, rainfall is
expected to continue over the next few hours and may ultimately
culminate in some minor flooding of fields, ditches, and areas
of poor drainage, mainly in the aforementioned corridor. Fortunately
though, radar trends suggest that the instability reservoir in the
region has gradually become depleted as a result of the widespread
convection, and rainfall rates should continue to taper off as we
approach daybreak.

The shower/storm activity is expected to diminish over the course of
this morning as the low-level jet weakens, paving the way for much
of our forecast area to see plenty of dry time during the daytime
hours today. However, with isentropic upglide continuing along the
eastern periphery of a low pressure system situated beneath the
upper-level trough over the Great Plains, additional rain showers
will be funneled northward along the Mississippi River Valley
throughout the day. Some of these showers will likely trickle into
western portions of our forecast area this afternoon, though
overall coverage is expected to be no more than scattered. The
northward transport of warmth and moisture will also likely
support MLCAPE recovering to around 500-1000 J/kg this afternoon
in the zone of shower activity, so it's very much possible that a
few storms develop within this corridor as well. Shear profiles
actually look fairly decent given the overhead placement of both
the low- and upper-level jets, so if some deeper convection can
get going, it could take on supercellular characteristics and
become capable of producing damaging winds and/or hail. A brief
tornado also couldn't be ruled out with any organized storm that
crosses the warm front near the Illinois/Wisconsin state line.
Confidence in this outcome playing out is relatively low, and even
if it came to fruition, the severe weather threat would remain
isolated, so the Storm Prediction Center's Day 1 Marginal Risk
covers this possibility well.

This afternoon, several storms are also expected to develop along a
frontal zone to our west/southwest in Iowa and Missouri and will
probably consolidate into a more linear multicell cluster that will
propagate towards our forecast area this evening. Similar to
yesterday evening, these storms are likely to lose steam as they
encounter increasing quantities of convective inhibition with
time and eastward extent. Consequently, the likelihood of severe
weather occurring tonight as these decaying storms roll through is
quite low, but if they managed to maintain their intensity, then
some strong to marginally severe wind gusts couldn't be ruled out.

Tonight's band of showers/storms will likely depart our forecast
area early Monday morning as a mid-level dry slot barges into the
region. With low-level cold air advection yielding steepened
low-level lapse rates and the continued presence of the nearby
upper-level trough providing forcing support, isolated to
scattered low-topped convective showers may develop during the
daytime on Monday. However, the quality and depth of moisture
trapped beneath a low-level temperature inversion doesn't look
great overall and could potentially prevent these showers from
developing altogether or, at the very least, limit their overall
coverage. Have slashed PoPs a good bit for Monday as a result,
keeping the highest probabilities focused in our southeastern
CWA, where the influence of the dry slot won't be as great as
farther northwest and higher inversion heights will provide a
better chance for clouds to grow deep enough for showers to
redevelop. A cold front is then expected to pass through the
area during the latter half of the afternoon into the evening,
effectively shutting off shower chances behind it.

Ogorek

Monday Night through Saturday:

Heading into Monday night most of the area will be dry, though
a slower eastward push of the surface cold front would result in
showers and storms potentially lingering into early Monday
evening across portions of northwest Indiana. Modest upper-
level height rises are expected in the wake of the
aforementioned front which will promote a period of dry weather
through the daytime hours on Tuesday.

The reprieve looks to be short lived, however, as a series of
shortwave troughs are forecast to traverse across the north-
central CONUS. This will result in periods of showers and
thunderstorms beginning Tuesday night and persisting through at
least the end of the week. The details on timing and coverage of
showers and storms will continue to be refined with later
updates. Temperatures will remain unseasonably warm with
afternoon highs in the mid to upper 70s through Thursday then
turning a bit cooler and less humid heading into next weekend.

Yack/Petr

&&

.AVIATION /12Z TAFS THROUGH 18Z MONDAY/...
Issued at 624 AM CDT Sun Apr 28 2024

Key Aviation Messages:
- Lingering SHRA this morning and patchy MVFR cigs/vis
- Light SE winds turn SSW and gusty late morning
- 30% chance for isolated TS near RFD this afternoon
- Another round of TSRA late this evening and overnight

TS from overnight has shifted east of the area with showers
lingering through mid morning. On the north side of the warm
front few-sct 300-400ft stratus has developed since the TAFs
were sent and will have to keep an eye on this over the next few
hours.

Winds will be light and at times variable through mid morning
but generally prevailing SE. A warm front will lift back to the
north late this morning returning to SSW with gusts around 25kt.
There may be a 2-3 hour window that gusts sporadically exceed
30kt in the afternoon before easing again toward sunset.

Spotty showers and storms may try to redevelop by the afternoon,
especially toward RFD and is accounted for with a PROB30 for
TSRA from 21-00Z. IF these develop they would have the potential
to be severe. There is a better signal for widespread showers
and storms moving through during the late evening and overnight
hours from west to east with associated vsby/cig reductions.

Petr

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.

&&

Visit us at weather.gov/chicago
Hazardous weather outlook, Apr 28, 3:15 AM CST, 2 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
415 AM CDT Sun Apr 28 2024

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-290915-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
415 AM CDT Sun Apr 28 2024 /515 AM EDT Sun Apr 28 2024/

This Hazardous Weather Outlook is for portions of north central
Illinois...northeast Illinois and northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Limited Damaging Wind Risk...up to 60 mph.
     Limited Hail Risk...up to quarter size.
  Limited Flooding Risk.

DISCUSSION...

Rain and thunderstorms will continue through mid-morning and may
produce localized minor flooding. Isolated to scattered storms may
then redevelop as early as this afternoon across interior northern
Illinois, with greater storm coverage expected across the area
late this evening and overnight. Damaging winds and hail may occur
with the strongest storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Thunderstorm Risk.
Tuesday night through Friday...
  Limited Thunderstorm Risk.

DISCUSSION...

Additional waves of showers and storms are expected into next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation is not anticipated at this time. However, any
  reports of severe weather or flooding would be appreciated.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 35-40 mph.

LMZ740>745-290915-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
415 AM CDT Sun Apr 28 2024

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk.
  Limited Fog Risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Monday...
  Limited Thunderstorm Risk.
Tuesday night through Friday...
  Limited Thunderstorm Risk.
Saturday...
  Hazardous conditions for small craft are likely.

Petr/Ogorek

Visit us at www.weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, La Salle

When
April 28, 6:00 AM CST to 10:00 AM CST
Where
La Salle County, 1.4 mi NE of Rutland to 1.11 mi NNW of Rutland
Cause
Heavy Rain
Reported by
Public
Coordinates
40.993, -89.030

Multiple rural roads were closed in the Rutland area due to flooding. The flooding occurred mainly on roads near creeks and at dips in the roads. Fields were also flooded in the area.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1173091.